A note on the existence of progressive tax structures
AbstractThis paper studies the possibility of progressive income taxation of heterogeneous populations. While a result due to Moyes and Shorrocks (1994) indicates that there does not exist a universally inequality-reducing tax structure which distinguishes between at least two subpopulations (in the sense of applying a different tax function to each subclass), it is shown here that a minimal refinement of the universality of inequality reduction leads one to a possibility conclusion. Informally stated, we prove the existence of uncountably many differentiated tax structures which are strictly progressive almost everywhere.
Download InfoIf you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.
As the access to this document is restricted, you may want to look for a different version under "Related research" (further below) or search for a different version of it.
Bibliographic InfoArticle provided by Springer in its journal Social Choice and Welfare.
Volume (Year): 14 (1997)
Issue (Month): 4 ()
Note: Received: 14 March 1995/Accepted: 20 April 1996
Contact details of provider:
Web page: http://link.springer.de/link/service/journals/00355/index.htm
You can help add them by filling out this form.
CitEc Project, subscribe to its RSS feed for this item.
- Huifu Xu & Dali Zhang, 2012. "Monte Carlo methods for mean-risk optimization and portfolio selection," Computational Management Science, Springer, vol. 9(1), pages 3-29, February.
- Moyes, Patrick & Shorrocks, Anthony, 1998. "The impossibility of a progressive tax structure," Journal of Public Economics, Elsevier, vol. 69(1), pages 49-65, July.
- Alain Trannoy & Patrick Moyes, 1999. "Le quotient familial : une structure fiscale cohérente avec le critère de Lorenz relatif," Économie et Prévision, Programme National Persée, vol. 138(2), pages 111-124.
- Hennessy, David A. & Lapan, Harvey, 2007.
"When different market concentration indices agree,"
Elsevier, vol. 95(2), pages 234-240, May.
For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Guenther Eichhorn) or (Christopher F Baum).
If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.
If references are entirely missing, you can add them using this form.
If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.
If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.
Please note that corrections may take a couple of weeks to filter through the various RePEc services.